Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Aberdeen, SD

June 24, 2002Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 9:56 PM CDT for Deuel County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 9:56 PM CDT (02:56 UTC)
Expired
Jun 24, 2002, 10:15 PM CDT
In force
19 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 250256
SVRABR
SDC039-250315-
/NEW.KABR.SV.W.0121.250256-250315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF CLEAR LAKE...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL DEUEL COUNTY THROUGH 1010 PM CDT

THE PUBLIC REPORTED DIME SIZE HAIL IN CLEAR LAKE AT 955 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4485 9672 4467 9670 4474 9647 4489 9646

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 24, 3:15 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT MON JUN 24 2002

MAIN FORECAST CHALLENGE IS THE CONTINUING CHANCE FOR THUNDERSTORMS
TONIGHT. CURRENT ANALYSIS SHOWS A FRONT SITUATED FROM NORTHEAST TO
SOUTHWEST OVER THE SOUTHERN PART OF THE CWA. A FEW SHOWERS AND
THUNDERSTORMS HAD DEVELOPED ALONG THE FRONT AS OF 19Z...MAINLY FROM
BIG STONE COUNTY IN MN TO JONES COUNTY. THIS FRONT LOOKS TO CONTINUE
TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING INTO
TONIGHT...BEFORE IT FINALLY PUSHES SOUTH AS A COLD FRONT TUESDAY.
WILL CARRY ABOUT A 50 POP FOR ALL BUT THE EXTREME NORTHWESTERN CWA
TONIGHT. CAPES RUNNING RIGHT AROUND 2200 J/KG IN THE SOUTHERN AND
EASTERN CWA...WITH LIS OF -4 OR GREATER. MAY SEE A FEW SEVERE STORMS
DEVELOP ALONG THE FRONT WHERE THE INSTABILITY WILL BE THE STRONGEST.
HIGH PRESSURE MOVES INTO THE REGION BEHIND THE FRONT ON
TUESDAY...ALONG WITH AN UPPER LEVEL RIDGE BUILDING OVER THE WESTERN
U.S. THIS WILL BE THE GENERAL PATTERN THEN FOR THE REMAINDER OF THE
FORECAST PERIOD. EXPECT DRY CONDITIONS FROM TUESDAY RIGHT INTO THE
EXTENDED. TEMPERATURES SHOULD REMAIN FAIRLY WARM WITH PLENTY OF
SUNSHINE ASSOCIATED WITH THE HIGH PRESSURE...AND LOW LEVEL
TEMPERATURES REMAINING IN THE UPPER TEENS TO LOWER 20S.

.EXTENDED DISCUSSION...
CONDITIONS REMAIN DRY ACROSS THE EXTENDED PERIODS AS HIGH PRESSURE
WILL CONTINUE TO BUILD OVER THE AREA. A WEAK TROUGH APPROACHES THE
REGION ON SUNDAY...BUT THERE IS LITTLE MOISTURE AVAILABLE...SO WILL
JUST SEE AN INCREASE IN CLOUD COVER INTO SUNDAY AND MONDAY. THERE IS
A HINT FOR A CHANCE OF PRECIPITATION INTO THE BEGINNING OF NEXT
WEEK...BUT WILL KEEP THE FORECAST DRY FOR NOW.

.ABR...NONE

PARKIN/MJA

In the hours before

Local storm report, Jun 24, 5:11 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
511 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    21 S KELDRON              SD   1.00 INCH HAIL
06/24/02   CORSON                         REPORTED BY GENERAL PUBLIC

0515 PM    23 S KELDRON              SD   60 MPH TSTM WIND GUST
06/23/02   CORSON                         WOODEN FENCE OVERTURNED
                                          REPORTED BY GENERAL PUBLIC

0730 PM    7 N PIERRE                SD   .75 INCH HAIL
06/23/02   HUGHES                         REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    7 SE LAPLANT              SD   .75 INCH HAIL
06/23/02   DEWEY                          REPORTED BY GENERAL PUBLIC

0730 PM    5 ESE SPRING CREEK COLONY SD   .75 INCH HAIL
06/23/02   MCPHERSON                      REPORTED BY GENERAL PUBLIC

0755 PM    3 SW FREDERICK            SD   TORNADO
06/23/02   BROWN                          SPOTTER SIGHTED TORNADO ON
                                          THE GROUNDREPORTED BY
                                          SPOTTERS

0800 PM    FT PIERRE                 SD   1.75 INCH HAIL
06/23/02   STANLEY                        REPORTED BY
SPOTTERS

0800 PM    PIERRE                    SD   1.75 INCH HAIL
06/23/02   HUGHES                         REPORTED BY
SPOTTERS

0815 PM    7 W AGAR                  SD   .75 INCH HAIL
06/23/02   SULLY                          REPORTED BY GENERAL PUBLIC

0853 PM    25 NNW ABERDEEN           SD   TORNADO
06/23/02   BROWN                          OFF DUTY WEATHER SERVICE
                                          EMPLOYEE SIGHTED TORNADO
                                          CONTINUING ON THE GROUND

0900 PM    PIERRE                    SD   1.75 INCH HAIL
06/23/02   HUGHES                         REPORTED BY LAW
                                          ENFORCEMENT

0835 PM    1 S FT PIERRE             SD   1.75 INCH HAIL
06/23/02   STANLEY                        REPORTED BY LAW
                                          ENFORCEMENT

0915 PM    1 SW ONIDA                SD   .75 INCH HAIL
06/23/02   SULLY                          REPORTED BY GENERAL PUBLIC

0955 PM    4 N WEST BEND REC AREA    SD   1.25 INCH HAIL
06/23/02   HUGHES                         REPORTED BY GENERAL PUBLIC

1039 PM    12 N REE HEIGHTS          SD   1.00 INCH HAIL
06/23/02   HAND                           REPORTED BY GENERAL PUBLIC

1130 PM    13 SW TULARE              SD   WIND DAMAGE
06/23/02   SPINK                          5-6 IN TREE LIMBS DOWN
                                          REPORTED BY GENERAL PUBLIC

1200 AM    8 SE CLARK                SD   .88 INCH HAIL
06/24/02   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT

1224 AM    2 E NAPLES                SD   .88 INCH HAIL
06/24/02   HAMLIN                         REPORTED BY LAW
                                          ENFORCEMENT

1242 AM    4 NW HAYTI                SD   WIND DAMAGE
06/24/02   HAMLIN                         FARM EQUIPMENT
                                          OVERTURNEDREPORTED BY LAW
                                          ENFORCEMENT

0110 AM    4 SW ONAKA                SD   1.25 INCH HAIL
06/24/02   FAULK                          REPORTED BY GENERAL PUBLIC

0110 AM    1 SE TOLSTOY              SD   .88 INCH HAIL
06/24/02   POTTER                         REPORTED BY GENERAL PUBLIC

0130 AM    1 N HAYTI                 SD   1.75 INCH HAIL
06/24/02   HAMLIN                         REPORTED BY GENERAL PUBLIC

0115 AM    BRENTWOOD COLONY          SD   .75 INCH HAIL
06/24/02   FAULK                          REPORTED BY GENERAL PUBLIC

0230 AM    2 E DEVOE                 SD   1.00 INCH HAIL
06/24/02   FAULK                          REPORTED BY GENERAL PUBLIC

0245 AM    BRISTOL                   SD   1.00 INCH HAIL
06/24/02   DAY                            REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 24, 7:12 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
712 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    BARNARD                   SD   4.50 INCH HAIL
06/23/02   BROWN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:39 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman66 min
Jun 24, 9:00 PM CDTSevere Thunderstorm WarningABRHamlin45 min
Jun 24, 9:34 PM CDTSevere Thunderstorm WarningABRDeuel41 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningABRLyman31 min
Jun 25, 3:43 PM CDTSevere Thunderstorm WarningABRHand, Spink47 min
Jun 25, 4:30 PM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Jun 25, 5:15 PM CDTSevere Thunderstorm WarningABRClark60 min
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningABRRoberts53 min
Jun 25, 6:15 PM CDTSevere Thunderstorm WarningABRRoberts30 min
Jun 25, 6:51 PM CDTSevere Thunderstorm WarningABRGrant39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.